West Virginia, 2012High Wind in West Virginia, December 27, 2012
December 27, 2012 · NWS RNK · 2 events in 2 counties and zones
A series of deep upper low pressure systems and associated intense surface lows tracked across the region during the last two weeks of December bringing winter weather and strong to high winds to southwest Virginia, southeast West Virginia, the adjacent Allegheny Highlands of Virginia, and northwest North Carolina. Several surface lows tracked from the week before Christmas through the final…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of deep upper low pressure systems and associated intense surface lows tracked across the region during the last two weeks of December bringing winter weather and strong to high winds to southwest Virginia, southeast West Virginia, the adjacent Allegheny Highlands of Virginia, and northwest North Carolina. Several surface lows tracked from the week before Christmas through the final days of the year in a similar path from the Tennessee Valley across southwest Virginia and/or southeast West Virginia, then toward the mid-Atlantic region. As the surface low pressure areas intensified off the mid-Atlantic coast, very strong, gusty northwest winds developed across the region, especially southwest Virginia and northwest North Carolina. Sustained winds of 25 to 35 mph with gusts in excess of 50 mph were common from the evening of the 26th through the early morning hours of the 27th. The strong winds blew down a number of trees, many onto power lines and some onto roads, resulting in scattered power outages throughout the region. Here are some sample wind gusts measured from various weather stations across southeast West Virginia and the date/time that they occurred. Note, counties not listed either do not have reporting stations or had wind gusts reported or measured of less than 35 mph.
Greenbrier County (2NW Alvon): 12/27/12, 842 am EST, 59 mph,|Mercer County (BLF ASOS): 12/27/12, 449 am EST, 49 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 27, 6:12 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Dec 27, 6:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EST THU DEC 27 2012
.SYNOPSIS...
STRONG LOW PRESSURE OFF NEW ENGLAND WILL CONTINUE TO MOVE
NORTHEAST AND DEEPEN TODAY. HIGH PRESSURE BUILDS IN OVERNIGHT AND
LINGERS INTO FRIDAY EVENING PROVIDING A BRIEF RETURN TO QUIET
WEATHER. ANOTHER COMPLEX AREA OF LOW PRESSURE WILL SLIDE NORTHEAST
INTO THE APPALACHIANS LATER FRIDAY NIGHT BRINGING THE NEXT SHOT
OF WINTRY WEATHER TO PARTS OF THE AREA BY SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 AM EST THURSDAY...
SURFACE LOW CONTINUING TO DEEPEN OFF THE DELMARVA EARLY THIS MORNING
WITH STRONG WINDS SWEEPING THE AREA AS 85H COLD ADVECTION PUNCHES
EAST UNDER INCREASING SUBSIDENCE BEHIND THE PASSING UPPER VORT.
EXPECT STRONGEST WINDS...PERHAPS TO 75 MPH ACROSS NW NC...TO
OCCUR THROUGH DAYBREAK INTO MID MORNING AS THE CORE OF THE BEST
PRESSURE RISES WORK OVER THE MOUNTAINS AND THE INVERSION LOWERS
PER LATEST FORECAST SOUNDINGS. THIS SHOULD CAUSE WARNING CRITERIA
SPEEDS OVER MANY OF THE WESTERN COUNTIES THIS MORNING WITH AT
LEAST ADVISORY LEVELS IN THE GOING BUFFER AREAS ACROSS THE FAR
WEST AND IN THE LEE OF THE BLUE RIDGE. COULD EVEN SEE SOME
STRONGER GUSTS EAST OF HIGHWAY 29 OUT EAST BUT MOMENTUM TRANSFER
OFF RAOBS NOT ENOUGH TO WARRANT PUSHING THE ADVISORY ANY FARTHER
EAST ATTM SO KEEPING THE CURRENT NPW AS IS FOR NOW. SHOULD SEE
THE GRADIENT START TO WANE AFTER MIDDAY AS THE SUBSIDENCE WEAKENS
ALLOWING THE INVERSION TO LIFT A BIT WHILE THE CORE OF THE 85H JET
WEAKENS AS COLD ADVECTION BEGINS TO FADE.
MORE WESTERLY FLOW EARLY ON HAS ALLOWED FOR ENHANCED UPSLOPE BANDING
TO TAKE SHAPE OVER THE NW NC RIDGES WHERE VERY STRONG WINDS CONTINUE
TO COMBO WITH PERIODIC SNOW SHOWERS TO MAKE FOR LOTS OF BLOWING SNOW
AND POOR TRAVEL CONDITIONS. SINCE LOTS OF SNOW BLOWING AROUND AND
EXPECT ADVISORY LEVEL ACCUMULATIONS NEAR THE TN BORDER THRU THE
MORNING...WENT AHEAD AND POSTED A WINTER WX ADVISORY EARLIER FOR THE
MORNING IN CONJUNCTION WITH THE HIGH WIND WARNING. ELSW ALONG THE
WESTERN SLOPES...NOT ANTICIPATING ENOUGH SNOWFALL FOR MORE HEADLINES
BUT GIVEN DECREASE IN MOISTURE DEPTH ALOFT WITH TIME WILL NEED TO
WATCH FOR PATCHY FREEZING DRIZZLE INTO THIS EVENING ESPCLY SE WVA.
PERHAPS LOOKING AT ANOTHER INCH OR TWO MAINLY WESTERN GREENBRIER
TODAY AS THE FLOW TURNS MORE NW IN THE WAKE OF THE DEPARTING
COASTAL LOW. OTRW WILL BE A COLD AND WINDY DAY WITH CLOUDS
DECREASING UNDER DOWNSLOPE OUT EAST WHILE COLD ADVECTION STRATO-CU
LINGERS WEST FOR MUCH OF THE DAY...AND LIKELY IN SE WVA INTO THE
OVERNIGHT. KEPT LIKELY TO CAT POPS UPSLOPE AREAS INTO EARLY
AFTERNOON WHILE INCLUDING PATCHY -FZDZ NW AND LEAVING IT MAINLY
DRY BLUE RIDGE EAST. WENT CLOSER TO THE COLDER MET MOS WEST TODAY
PER CLOUDS AND IN BETWEEN THE MAV/MET OUT EAST ALLOWING FOR SOME
WARMING VIA INSOLATION AND DOWNSLOPING.
5H SHORTWAVE RIDGING PUSHES EAST INTO THE AREA OVERNIGHT WITH
WEAK SURFACE HIGH PRESSURE BUILDING IN FROM THE WEST LATE. HOWEVER
GIVEN ONLY WEAK FLOW AND THE RIDGE OVERHEAD...LOW CLOUDS MAY STILL
BE TOUGH TO DISLODGE OVER THE NW THIRD WITH EVEN SOME HIGH CLOUDS
ALREADY JETTING IN FROM THE WEST/SW UNDER THE FAST FLOW ALOFT.
THUS MAINLY PC TO MOSTLY CLOUDY WEST BUT MOSTLY CLEAR EAST THRU
THIN HIGH LEVEL CI. MOS GENERALLY CLOSE WITH MOST SPOTS IN THE 20S
OVERNIGHT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EST THURSDAY...
ON FRIDAY...A RIDGE OF HIGH PRESSURE WILL WORK ITS WAY EAST FROM THE
APPALACHIAN SPINE TO THE ATLANTIC COAST...WHILE CLOUDINESS WILL
INCREASE FROM THE SOUTHWEST AS ANOTHER UPPER LEVEL TROUGH MOVES EAST
FROM THE PLAINS...AND SPINS UP A LOW PRESSURE SYSTEM ALONG THE GULF
COAST. ALTHOUGH THE MAIN ENERGY ASSOCIATED WITH THE TROUGH WILL
REMAIN SOUTH OF OUR AREA...GULF MOISTURE WILL RIDE NORTH DURING THE
AFTERNOON AND EVENING...AND WILL ENTER OUR AREA DURING THE PREDAWN
HOURS OF SATURDAY.
BELIEVE PRECIPITATION WILL START OFF AS RAIN AS IT ENTERS THE
MOUNTAINS AROUND MIDNIGHT...BUT WILL TRANSITION TO SNOW ABOVE 2500
FEET AS THE LOW LEVELS OF THE ATMOSPHERE UNDERGO EVAPORATIVE
COOLING. MODELS ARE ALSO SUGGESTING A FEW HOURS OF SLEET OR FREEZING
RAIN DEVELOPING ACROSS THE MOUNTAINS IN NORTH CAROLINA...WHERE
TEMPERATURES ARE EXPECTED TO START THE NIGHT OUT AT THE FREEZING
MARK. WINTRY PRECIPITATION IS THEN EXPECTED CHANGE BACK OVER TO RAIN
AFTER SUNRISE AS WARMER AIR BUILDS INTO THE AREA AHEAD OF THE
APPROACHING TROUGH.
THE UPPER TROUGH WILL PASS EAST OF THE AREA DURING THE AFTERNOON...
CAUSING OUR WINDS TO SHIFT TO NORTHWESTERLY IN ITS WAKE. AS THIS
HAPPENS...RAINFALL WILL DIMINISH RAPIDLY ACROSS THE PIEDMONTS...AND
WILL BEGIN TO CHANGE OVER TO SNOW ACROSS THE MOUNTAINS AS COLDER AIR
BUILDS IN. WITH HIGH PRESSURE BUILDING IN FROM THE WEST...WILL SEE
AROUND A 7MB TO 8MB PRESSURE GRADIENT DEVELOP SATURDAY NIGHT...WHICH
WILL RESULT IN WINDS GUSTING FREQUENTLY BETWEEN 40 AND 50 MPH ACROSS
THE MOUNTAINS...AND MAY SEE A FEW 60+ MPH GUSTS ACROSS THE NORTH
CAROLINA MOUNTAINS INTO EXTREME SOUTHERN VIRGINIA. UPSLOPE SNOW
SHOWER ACTIVITY WILL CONTINUE THROUGH THE NIGHT...WITH ANOTHER ROUND
OF ACCUMULATING SNOWS FOR THE WEST FACING SLOPES FROM NORTHERN NORTH
CAROLINA THROUGH THE ALLEGHANY HIGHLANDS.
HIGH PRESSURE WILL CONTINUE TO BUILD ON SUNDAY...WHICH WILL ALLOW
WIND SPEEDS TO RELAX...AND WILL ALSO BRING AN END TO SNOW SHOWER
ACTIVITY IN THE WEST. HIGH PRESSURE WILL REMAIN IN CONTROL OF THE
WEATHER PATTERN THROUGH SUNDAY NIGHT...RESULTING IN MOSTLY CLEAR
SKIES HEADING INTO NEW YEARS EVE.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 AM EST THURSDAY...
LOOKING INTO THE EARLY HALF OF NEXT WEEK...LONGER RANGE MODELS BEGIN
TO DIVERGE IN THEIR SOLUTIONS...WITH ECMWF MODEL DEVELOPING A VERY
DEEP AND CLOSED UPPER LOW OVER BAJA CA...WHICH SUPPORTS A MORE
PROGRESSIVE/ZONAL AND INFLUENTIAL NORTHERN STREAM OVER THE MID
ATLANTIC AND NORTHEASTERN STATES WITH ONLY BRIEF THREATS OF LIGHT
PRECIPITATION INTO THE MID WEEK PERIOD AS SUCCESSIVE SHORT WAVE
TROFS PRECEDED BY WEAK ISENTROPIC LIFT SCOOT MAINLY NORTH OF THE
AREA. GFS MODEL...ON THE OTHER HAND...IS MORE PROGRESSIVE IN THE
MOVEMENT AND DEVELOPMENT OF SOUTHWESTERN LOW PRESSURE...RESULTING IN
BACKING OF UPPER FLOW OVER MID ATLANTIC REGION WHICH ADVECTS
ABUNDANT MOISTURE NORTHEAST OUT OF THE GULF OF MEXICO...POSING A
MUCH BETTER THREAT FOR A INCLEMENT WEATHER...POSSIBLY BEGINNING AS
EARLY AS LATE MONDAY AFTERNOON...AND CONTINUING INTO AT LEAST
TUESDAY.
WHEREAS A FAIR AMOUNT OF ENSEMBLE MEMBERS SUPPORT THE SLOWER
SOLUTIONS...WHICH WOULD ALSO BE CONSISTENT WITH MODEL TENDENCIES TO
UNDERESTIMATE THE POTENTIAL DIGGING AND LACK OF PROGRESSION OF LOW
LATITUDE LONG WAVES...A SUFFICIENT DISPARITY IN MODEL ENSEMBLE
CLUSTERS EXISTS TO GENERATE A LOWER THAN AVERAGE DEGREE OF
CONFIDENCE CONCERNING THE POTENTIAL AND EXTENT OF PRECIPITATION IN
THE MONDAY NIGHT INTO TUESDAY/TUESDAY NIGHT TIMEFRAME.
ACTUAL SOLUTION WILL LIKELY BE SOMEWHERE INBETWEEN...MEANING THAT
TEMPERATURES/PRECIPITATION THREAT DURING THIS PERIOD LIKELY TO BE A
BIT MILDER AND WETTER THAN COOLER/DRIER ECMWF...BUT ALSO COOLER AND
NOT AS MOIST AS THE MILDER/WETTER GFS.
CONSIDERING LEVEL OF UNCERTAINTY...WILL CONTINUE TO ADVERTISE CHANCE
THREAT FOR SNOW AND/OR RAIN MONDAY NIGHT INTO TUESDAY...AND AGAIN ON
WEDNESDAY AS YET ANOTHER UPSTREAM SYSTEM MOVES TOWARD THE REGION.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 540 AM EST THURSDAY...
STRONG WESTERLY FLOW AROUND DEEPENING LOW PRESSURE TO THE NE
CONTINUES THIS MORNING WITH LOW CIGS REMAINING BANKED UP ACROSS
THE WEST WITH SOME SPILLOVER OF MVFR CIGS OUT EAST OF THE BLUE
RIDGE.
WRAP AROUND MOISTURE FROM THIS SYSTEM AND BRIEF TRAJECTORIES FROM
THE GREAT LAKES WILL KEEP LOW CLOUDS AND SNOW SHOWERS/FREEZING
DRIZZLE ALONG WESTERN SLOPES INTO THE AFTERNOON. SHOULD GRADUALLY
SEE LOW CLOUDS FADE FROM KROA EASTWARD BY AFTERNOON WITH VFR
EXPECTED OUT EAST AND PERHAPS VFR CONDITIONS UNDER SCTD-BKN
CLOUDS AT KBCB THIS AFTERNOON. IFR CONDITIONS WILL SLOWLY IMPROVE
TO MVFR AT KBLF THIS AFTERNOON WHILE THINKING MAINLY MVFR CIGS AT
KLWB...WITH CLOUD BASES PERHAPS LIFTING INTO VFR CIGS LATER THIS
AFTERNOON. MAY INCLUDE SOME -SHSN MENTION AT TIMES BUT LOW
CONFIDENCE IN TIMING OF ANY PRECIP OTHER THAN EARLY THIS MORNING
ACROSS THE SE WVA LOCATIONS.
THE WIND WILL ALSO BE QUITE PROBLEMATIC ESPCLY THIS MORNING AS
WESTERLY WINDS CONTINUE TO SURGE EAST. PRESSURE RISES OF 7-9MB/6
HRS...STRONG COLD AIR ADVECTION AND A POSSIBLE 70KT CROSS- BARRIER
JET WILL BRING STRONG AND GUSTY WINDS TO THE ENTIRE AREA. THE
STRONGEST WINDS WILL OCCUR THROUGH MID OR LATE MORNING AND ESPCLY ALONG
THE HIGHER RIDGES OF THE BLUE RIDGE WHERE WILL GET ENHANCED
DOWNSLOPING INTO KROA WHERE MAY SEE GUSTS TO 45 KNOTS. THESE
WINDS WILL DIMINISH LATE IN THE AFTERNOON AS THE STORM SYSTEM PULLS
AWAY AND HIGH PRESSURE BUILDS INTO THE REGION.
HIGH PRESSURE BUILDS IN TONIGHT ALTHOUGH LOW CLOUDS MAY BE SLOW TO
EXIT KBLF/KLWB GIVEN LIGHT WEST/NW FLOW AND TRAPPED MOISTURE. LOW
CONFIDENCE IN THE EXTENT OF POSSIBLE LOW CIGS BUT POTENTIAL FOR AT
LEAST MVFR CIGS TO FILL BACK IN TONIGHT AND THEN LINGER INTO
EARLY FRIDAY. ELSW MAY SEE SOME PASSING LOW CLOUDS AROUND
KBCB/KROA THIS EVENING OTRW VFR UNDER AN INCREASING HIGH CLOUD
CANOPY OVERNIGHT.
VFR WILL PERSIST UNDER HIGH PRESSURE ON FRIDAY BEFORE THE NEXT
FAST MOVING SYSTEM ARRIVES LATE FRIDAY NIGHT INTO SATURDAY WITH
ANOTHER ROUND OF MVFR TO IFR IN LIGHT PRECIP. MVFR INCLUDING
MOUNTAIN SNOW SHOWERS MAY LINGER SAT NIGHT BEFORE VFR GRADUALLY
RETURNS WITH DRIER AIR MOVING IN ON SUNDAY AND LINGERING INTO
MONDAY UNDER HIGH PRESSURE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ009>020-
022>024.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-032>035.
NC...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-002-
018.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ003-019.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ001-018.
WV...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042>045.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF/WERT
AVIATION...JH/RCS/WPHazardous weather outlook, Dec 27, 5:01 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 AM EST THU DEC 27 2012
NCZ002-VAZ009>020-022>024-281015-
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
501 AM EST THU DEC 27 2012
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A WEAK STORM SYSTEM WILL LIKELY BRING A PERIOD OF ACCUMULATING SNOW
LATE FRIDAY NIGHT INTO SATURDAY. BEHIND THIS SYSTEM...NORTHWEST
WINDS MAY GUST TO 50 MPH OR STRONGER SATURDAY NIGHT INTO EARLY
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ032>035-281015-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
501 AM EST THU DEC 27 2012
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NORTHWEST WINDS MAY GUST TO 45 MPH OR STRONGER SATURDAY NIGHT INTO
EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-281015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
501 AM EST THU DEC 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-281015-
ASHE-WATAUGA-
501 AM EST THU DEC 27 2012
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A WEAK STORM SYSTEM MAY BRING A LIGHT ACCUMULATION OF SNOW OR
SLEET LATE FRIDAY NIGHT INTO SATURDAY. BEHIND THIS
SYSTEM...NORTHWEST WINDS COULD GUST OVER 50 MPH SATURDAY NIGHT
INTO EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-WVZ042>045-281015-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
501 AM EST THU DEC 27 2012
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A WEAK LOW PRESSURE SYSTEM MAY BRING ACCUMULATING SNOW LATE FRIDAY
NIGHT INTO SATURDAY WITH ADDITIONAL SNOW SHOWERS SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 27, 6:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 AM EST THU DEC 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM NON-TSTM WND GST 1 NW RICHLANDS 37.11N 81.82W
12/27/2012 M66 MPH TAZEWELL VA PUBLIC
VIA HANDHELD ANEMOMETER
&&
EVENT NUMBER RNK1200389
FISHERLocal storm report, Dec 27, 7:02 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 AM EST THU DEC 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM NON-TSTM WND GST BOONE 36.21N 81.67W
12/27/2012 M75 MPH WATAUGA NC AWOS
&&
EVENT NUMBER RNK1200390
FISHERLocal storm report, Dec 27, 7:17 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 AM EST THU DEC 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST 2 NNW JEFFERSON 36.45N 81.48W
12/27/2012 M78 MPH ASHE NC AWOS
&&
EVENT NUMBER RNK1200391
FISHERLocal storm report, Dec 27, 7:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 AM EST THU DEC 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM NON-TSTM WND DMG BEDFORD 37.33N 79.52W
12/27/2012 CITY OF BEDFORD VA TRAINED SPOTTER
SEVERAL 4 TO 5 INCH DIAMETER TREE LIMBS DOWN
&&
EVENT NUMBER RNK1200392
FISHERHigh Wind, Mercer
- When
- December 27, 8:00 AM EST to 9:00 AM EST
- Where
- Mercer forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
The public reported that several trees were down along WV Route 52 just northwest of Bluefield.
High Wind, Greenbrier
- When
- December 27, 8:42 AM EST
- Where
- Greenbrier forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The APRSWXNET located two miles northwest of Alvon recorded a wind gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, December 27, 2012$44,000 · 2 events
- Winter Weather in South Dakota, December 27 to 28, 201222 events
- Winter Storm in Maine, December 27 to 28, 201217 events
- Winter Storm in Maine, December 27 to 28, 201214 events
- High Surf in Hawaii, December 27 to 31, 201211 events
- Winter Weather in Minnesota, December 27 to 28, 20128 events
- Winter Weather in Iowa, December 27 to 28, 20128 events
- Strong Wind in New Jersey, December 27, 2012$10,000 · 7 events
- Flooding in New Jersey, December 27 to 30, 20126 events
- Strong Wind in Delaware, December 27, 2012$5,000 · 4 events
- High Wind in Rhode Island, December 27, 201253 kt wind · 3 events
- Heavy Snow in Nebraska, December 27 to 28, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426235, 426234.